Benzodiazepines and opioids are a dangerous combination. Used together the combined sedative effect can lead to overdose and death. A large portion of people who overdose from opioids are also using benzodiazepines, like Xanax or Klonipin. Below is an excerpt from the National Institute on Drug Abuse:
Revised September 2017
More than 30 percent of overdoses involving opioids also involve benzodiazepines, a type of prescription sedative commonly prescribed for anxiety or to help with insomnia. Benzodiazepines (sometimes called “benzos”) work to calm or sedate a person, by raising the level of the inhibitory neurotransmitter GABA in the brain. Common benzodiazepines include diazepam (Valium), alprazolam (Xanax), and clonazepam (Klonopin), among others.
Combining opioids and benzodiazepines can be unsafe because both types of drug sedate users and suppress breathing—the cause of overdose fatality—in addition to impairing cognitive functions. In 2015, 23 percent of people who died of an opioid overdose also tested positive for benzodiazepines (see graph).1 Unfortunately, many people are prescribed both drugs simultaneously. In a study of over 300,000 continuously insured patients receiving opioid prescriptions between 2001 and 2013, the percentage of persons also prescribed benzodiazepines rose to 17 percent in 2013 from nine percent in 2001.2 The study showed that people concurrently using both drugs are at higher risk of visiting the emergency department or being admitted to a hospital for a drug-related emergency.
It’s amazing that doctors still prescribe these drugs in combination. To be sure, many patients probably get one prescription from one doctor and the other prescription from another doctor, but if a patient is using opioids long term, the prescribing physician should perform a drug screen periodically to make sure the patient is not using a dangerous combination of drugs. Most people don’t know that benzodiazepines and opioids are a dangerous combination. We need more drug use education, and physicians need more training in medical school. It’s a problem that’s getting worse.